New Mexico, 2014

High Wind in New Mexico, May 17, 2014

May 17, 2014 · NWS MAF · 1 event in 1 county or zone

Gusty northwest winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Gusty northwest winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 2:01 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 17, 2:01 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CDT Sat May 17 2014

.DISCUSSION...
An upper ridge will continue to build east with its axis moving over
the area Sunday.  Monday actually looks like the warmest day even
through the ridge axis moves east as next upper trough starts to
swing down the West Coast.  The next trough develops into a cut off
low as it moves down the CA coast.  As this trough approaches the
region later in the week... will begin to have some chance of rain
for the area.

This morning a cold front has charged down through the panhandle
into the South Plains and as of 08z is beginning to move into the
northern CWA.  This front is accompanied by a brief but gusty NE
wind.  The front moves well into the area today before stalling out
and returning northward Sunday.  On Sunday a surface trough will
set up across the area.  East of the trough highs will be in the
90s... along and west of the trough temps of 100 or more will be
possible.  Above normal temperatures will continue through Tuesday
with a return to near normal readings by midweek.

Currently low dewpts extend across the area but it does look like
will get some increase in low level moisture over the east during
the next few days with the development of a dryline.  Models do begin
to produce some precip beginning Wednesday night and continue it
through Saturday as impulses track out ahead of the upper trough.
Already had some mention of storms/showers in the extended but have
begun to slowly raise pops.  Later shifts will be able to better
narrow down best days for rain chances.

&&

.FIRE WEATHER...
Critical fire weather conditions return to western portions of the
region Sunday afternoon as RH's plummet to the single digits just
west of a dryline. Southwest winds across the Guadalupe Mountains
should have no problem reaching critical thresholds and will
continue the Fire Weather Watch for this area. The adjacent plains
could also see critical fire weather conditions if higher wind
speeds aloft mix down to the surface. It looks marginal at best so
will not expand the Watch across those areas at this time. Model
guidance is indicating a pocket of stronger mid level winds over
southeast New Mexico and Guadalupe Mountains Monday, increasing
surface winds above 20mph. These winds coupled with well above
normal temperatures and minimum RH's in the single digits will
result in critical, if not extreme, fire weather conditions across
these areas. Beyond Monday, fire weather concerns will diminish.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 89  61  94  65  /   0   0   0   0
BIG SPRING TX              87  61  93  66  /   0   0   0   0
CARLSBAD NM                91  57 100  60  /   0   0   0   0
DRYDEN TX                  98  70  94  67  /   0   0   0   0
FORT STOCKTON TX           94  64  99  67  /   0   0   0   0
GUADALUPE PASS TX          87  62  90  66  /   0   0   0   0
HOBBS NM                   87  56  95  60  /   0   0   0   0
MARFA TX                   88  46  90  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    91  62  95  67  /   0   0   0   0
ODESSA TX                  92  63  95  67  /   0   0   0   0
WINK TX                    95  60 101  64  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

TX...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

27/72
Hazardous weather outlook, May 17, 1:57 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT SAT MAY 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 AM CDT SAT MAY 17 2014 /257 AM MDT SAT MAY 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING WEST WINDS...COMBINED WITH LOW RELATIVE HUMIDITY AND
HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS IN
THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. A FIRE WEATHER WATCH IS
IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
May 17, 4:00 AM MST to 5:00 AM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509643.